Stopping Thalidomide treatment; starting Cyclophosphamide (in addition to masses of other stuff)

I blogged in September 2011 about starting Thalidomide treatment. It was going really well, and I was getting my steroids down, with the hope of getting off some of my other immunosuppressants as well. Thalidomide pills are taken nightly, and they are really easy to take. They are only dispensed by hospital pharmacies, and are being used increasingly for Behcet's disease.

However I developed signs of possible peripheral neuropathy 26 days ago, and once I spoke to the consultant was ordered to stop the Thalidomide immediately. He did some nerve tests over the phone, and a few days later in person. Then a week and a half after that nerve conduction tests were done in the hospital to check for damage. None was detected in the nerve conduction tests (where you get zapped repeatedly in your hands, arms, feet and legs to check nerve condition - ouch!), but we can't be sure that there isn't any, or if it might have been a coincidence, or what. The tingling/weird fingers have eased a little bit over the last 2 and a half weeks, but Thalidomide-induced peripheral neuropathy can be irreversible, and if allowed to progress can get extremely bad. Whatever it was really alarmed me, and strongly deterred me from going back on Thalidomide, just in case.

I had a long conversation today with the consultant, and made a decision about what to do next. Assuming my blood tests are ok I'm going to start Cyclophosphamide, in pill form, with Mesna prescribed as well to protect my bladder. This had always been ruled out for me before. Initially it was for fertility concerns: when diagnosed I was just in my early 20s, and only married a few years earlier. More recently it was ruled out again because I have stratospheric existing bladder incontinence problems from the brain damage from my cerebral vasculitis, having to go to the bathroom up to every 15 minutes all day and night permanently, and needing to wear incontinence pads permanently (thankfully supplied free by the health board). But I want to give it a go. Maybe a big whack from this stronger treatment will kick my vasculitis into a better behaved place.

This will be taken in addition to my existing massive cocktail. I'm still on Azathioprine, Mycophenolate Mofetil and Methotrexate, although I would hope to get off some of them if the Cyclophosphamide is effective. And my steroids are still relatively high, though we were able to lower them a lot under the Thalidomide before I had to stop taking that.

The Cyclophosphamide will only be done for 6 months initially to see how I respond. I will need ongoing weekly blood tests, but that's not so bad - I was already needing permanent weekly FBCs. Now I'll also be getting liver and kidney function checked each week, as well as PV and CRP inflammatory markers. Incidentally my CRP has been shooting up since I had to stop the Thalidomide. Obviously that drug was doing me good. Hopefully the next one will.

I'm a bit concerned about the side effects of Cyclophosphamide, but I had truly dreadful years just from the Azathioprine in the late 1990s / early 2000s. It used to give me day-long nausea, every day, for 8 hours a day. And that went on for years. I seem very prone to gastrointestinal problems from all cytotoxics. But when I started on Mycophenolate Mofetil I insisted that I couldn't go on with this, and got permanent anti-nausea pills prescribed. So hopefully they will help protect me. My hair has thinned a lot since starting Azathioprine in 1998, and other drugs since. Not sure what will happen with that.

But the important thing is the treatment might get my cerebral vasculitis under control better. I didn't take the choice to start this lightly, but I think it's the right choice for me.

12 Replies

oldestnewest
  • Good luck with Cyclophosphmide. When does the treament start?

  • Yesterday's blood tests going well I will be picking up the prescription from the hospital pharmacy in 6 days time. I'll get more blood tests done at the hospital that morning, and will be phoned later to tell me if I'm go for starting taking the new pills.

  • I guess they need to keep an eye on the blood count. I have not had pillsjust the intravenous so have no advice and no experince to offer to give just lots of good wishes.

  • They want to keep an eye on everything: liver and kidney function, blood count (which was already being done weekly, for last 18 months), and inflammatory markers. Which is ok. Thanks for the best wishes.

  • Hi, yes I too had cyclophos infusions for 8 months with Cerebral Vasculitis. I began this as soon as my Vasculitis was diagnosed together with Pred. It certainly took hold of my acute phase but did have awful side effects including sickness and my bones fely like they were being crushed and I also lost ALL my hair , however 3 tears later this all grew back and very healthy. It is a very aggressive form of chemo, but effective. I was 44 when I started the teatment and yes this did put me into the menopause but this wasn't a problem for me being older and already had my children. I had weekly bloods and on occassion I couldn't leave home due to risk of infection as my WBC had dropped too much? However, as Jann I have no experience of pills? I only went on the Mycophenolate when I came off the Cyclophos as it was so effective so hopefully you should be able to come off some of yours? So lots of luck to you.

    Sarah

  • Thanks Sarah. Yes we're hoping that I'll be able to get off some of my other drugs. And get my steroids down further: they've been running high since 2004, when I've been unable to taper them very far. I do hope not to feel too sick, but I have my anti-nausea pills twice daily on permanent prescription. Hopefully they will do the trick. And if my hair falls out, well I'll have to get a head scarf :) It has thinned a lot over the years since I started treatment in 1998, but never fallen out completely - yet.

  • Hi yes headscarfs do the trick ( and I bought my first ever sunhat as I was hairless through the Summer!) and just remember it will grow back quicker than you think. When I was in hospital I made the mistake of keeping it in a ponytail for ease but when it fell out I was left with a very notty ponytail which I had to go to the hospital hairdresser to have cut off, it was really odd at first as I have always had long hair, you never know it may be a great opportunity to have a change of style? I do feel for you regarding the fertility issue though, I know they spoke to me regarding storing eggs but it was not am issue for me?

    But again the tablets maybe different, I'm not sure?

    Anyway let us all know how you get on, do you know when you are starting it?

  • Thanks Millie. My hair thinned from 1998 onwards, due to chemo drugs, and I found having shorter and shorter hair helped. So been there already! I can't have children due to the vasculitis, full stop. I've been on too toxic a cocktail since age 25. I will always have to be on a very toxic cocktail to control my disease, and I'm not even sure I could get pregnant now. I'm nearly 40 and have had virtually no periods for 7 years - they stopped almost immediately after I started Mycophenolate Mofetil. Cyclophosphamide tablets can also cause infertility, but also relevant are all the other chemo drugs I'm on, not least Methotrexate which is used to induce abortions. My Cyclophosphamide treatment should start next Wednesday or soon after. I'll get the pills then and will get a call from the hospital after my bloods are checked and I'm good to go.

  • Hi, havn't looked for a while and just wondering how the Cychlophos is going??

  • Thanks for asking. I was extremely sick on the 3rd day of the high dose oral pulse. Couldn't even keep the Cyclophosphamide pills down, or my other normal ones. And couldn't drink properly to protect my bladder, only managing to sip. I had to get anti sickness injections, twice, from the GP and district nurses to try to help.

    So for future rounds of the Cyclophosphamide I have switched, at my request, to intravenous. My next one is tomorrow. And then another 2 weeks later. And then, all going well, I will switch to monthly pulses.

    The consultant thinks I will be very sick again even on IV, but at least I'm not trying to swallow Cyclophosphamide pills at the same time - ha!

  • Oh and my Cyclophos switched, as I found out on the day it started, to high dose pulses because this causes a lower cumulative dose long-term, so less risk for bladder cancers etc. And the consultant wants to give it a really big kick, hence trying very high dose treatment.

  • I remember the days so well so poor you but hopefully you will get through without too many probs and as I have said as its such an aggressive treatment it certainly got me through the acute phase of my Vasculitis so I hope the same will happen to you, fingers crossed II

    All the best

    Sarah

You may also like...